Medications and tuberculosis risk.
Why do some medications carry an increased risk of tuberculosis (TB) as a side effect?
The occurrence of tuberculosis (TB) in patients treated with immunosuppressive drugs has been recently highlighted by cases occurring in patients using anti-TNF alpha drugs, also called TNF inhibitors. These drugs are used to treat the body's inflammatory response to diseases such as rheumatoid arthritis, psoriasis, Crohn's disease and refractory asthma. Anti-TNF drugs include adalimumab (Humira), etanercept (Enbrel) and inflix-imab (Remicade). "TNF-alpha" stands for tumor necrosis factor-alpha, a type of protein molecule that plays a role in systemic inflammation.
In addition to suppressing inflammation, these medications suppress the body's immune response, leaving patients vulnerable to infections. Tuberculosis is one of several possible side effects related to TNF inhibitors. Other potential complications include infections, congestive heart failure, and lymphoma. However, these side effects are rare.
There are two types of TB: latent and active. If you have latent TB, your body contains the bacteria that cause TB, but they are inactive, so you do not have symptoms of TB and you cannot spread the disease to others. The active form of
Because anyone may carry TB bacteria, patients are advised to be tested for TB before taking a TNF inhibitor. Testing for TB should be repeated after treatment with a TNF inhibitor has begun, since latent TB that may have been present prior to treatment may become activated.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||ASK DR. ETINGIN|
|Publication:||Women's Health Advisor|
|Date:||Mar 1, 2013|
|Previous Article:||Digoxin raises mortality rate in patients with atrial fibrillation: many other medications are effective for atrial fibrillation; ask your doctor...|
|Next Article:||Food allergy vs food intolerance.|